Nivolumab is a programmed cell death receptor (PD-1) inhibitor that is increasingly used for various malignancies, both as a first line agent and as salvage therapy. Being a PD-1/PD-1 ligand checkpoint inhibitor, it is known to cause autoimmune inflammation of various organs and has been associated with thyroiditis, insulitis, colitis, hepatitis and encephalitis to name a few. There are increasing reports of nivolumab leading to acute onset fulminant type 1 diabetes and diabetic ketoacidosis (DKA). We present a case of a 68-year-old man who developed DKA after 2 doses of nivolumab for metastatic melanoma. He was found to have type 1 diabetes, but no diabetes related antibodies were positive. He recovered from diabetes and continues to use insulin 1 year after his diagnosis. This case and associated review illustrates the importance of educating and monitoring patients who start nivolumab therapy regarding this potentially life threatening complication.
- immunological products and vaccines
Statistics from Altmetric.com
Contributors HMAA, RE, and UIK were involved in writing the background and discussion part. MO and OMV were involved in writing the case presentation and critical review of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.